Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Buffalo, NY

July 6, 2011Erie County, Genesee County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 2011, 3:55 PM EDT for Erie County, Genesee County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 3:55 PM EDT (19:55 UTC)
Expired
Jul 6, 2011, 4:30 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Erie County, NY, Genesee County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS51 KBUF 061955
SVRBUF
NYC029-037-062030-
/O.NEW.KBUF.SV.W.0050.110706T1955Z-110706T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ERIE COUNTY IN WESTERN NEW YORK
  WESTERN GENESEE COUNTY IN WESTERN NEW YORK

* UNTIL 430 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AKRON...OR 9 MILES EAST OF AMHERST...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  OAKFIELD...
  BATAVIA...

LAT...LON 4307 7860 4310 7854 4309 7854 4309 7851
      4308 7847 4311 7846 4311 7814 4289 7815
      4296 7861
TIME...MOT...LOC 1952Z 274DEG 22KT 4302 7848

$$

APFFEL
2 follow-up statements
020 
WWUS51 KBUF 062012
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
412 PM EDT WED JUL 6 2011

NYC029-037-062030-
/O.CON.KBUF.SV.W.0050.000000T0000Z-110706T2030Z/
GENESEE NY-ERIE NY-
412 PM EDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EAST PEMBROKE...OR 9 MILES WEST OF BATAVIA...MOVING EAST
AT 25 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE...
  BATAVIA...

LAT...LON 4307 7860 4310 7854 4309 7854 4309 7851
      4308 7847 4311 7846 4311 7814 4289 7815
      4296 7861
TIME...MOT...LOC 2011Z 274DEG 22KT 4301 7832

$$

THOMAS
918 
WWUS51 KBUF 062028
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
428 PM EDT WED JUL 6 2011

NYC029-037-062038-
/O.EXP.KBUF.SV.W.0050.000000T0000Z-110706T2030Z/
GENESEE NY-ERIE NY-
428 PM EDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE AND WESTERN
GENESEE COUNTIES WILL EXPIRE AT 430 PM EDT...

LAT...LON 4307 7860 4310 7854 4309 7854 4309 7851
      4308 7847 4311 7846 4311 7814 4289 7815
      4296 7861
TIME...MOT...LOC 2028Z 274DEG 22KT 4299 7818

$$

APFFEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:25 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 6, 3:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
325 PM EDT WED JUL 6 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL EXIT NEW YORK STATE TO THE EAST THIS
EVENING...FOLLOWED BY HIGH PRESSURE BUILDING IN FROM THE CENTRAL
GREAT LAKES. THE HIGH PRESSURE WILL BRING MORE SUNSHINE FOR THE
REMAINDER OF THE WEEK AND INTO THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLD FRONT CROSSING THE REGION LATE THIS AFTERNOON WILL BRING
SHOWERS AND A FEW THUNDERSTORMS TO WATERS OF EASTERN LAKE ONTARIO
AND THE NORTH COUNTRY. HRRR IS OVERDOING THE CONVECTION OVER
SOUTHERN AND CENTRAL NY BUT HAS BEEN SHOWING SOME WIDELY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS IN THE POSTFRONTAL
ENVIRONMENT WHICH SEEM TO BE DEVELOPING ALONG THE LAKE ONTARIO
BREEZE...SO WILL TRAIL THE FRONT WITH LOW CHANCE POPS THROUGH
ABOUT 00Z UNTIL THE LAKE BREEZE CONVERGENCE WEAKENS.

TONIGHT...MOST REMAINING SHOWERS SHOULD BE OVER BY MIDNIGHT AS THE
FRONT SLIDES OFF THE NEW ENGLAND COAST. OTHERWISE...EXPECT THE
CLOUDS TO THIN OUT FROM NORTHWEST TO SOUTHEAST AS HIGH PRESSURE
BUILDS EAST FROM THE CENTRAL LAKES. LOWS TONIGHT WILL RANGE FROM THE
MID 50S IN THE COOLER SPOTS OF THE SOUTHERN TIER AND TUG HILL
REGIONS TO NEAR 60S ACROSS THE LAKE PLAINS.

SUNSHINE SHOULD ABOUND ON THURSDAY WITH HIGH PRESSURE CENTERED JUST
TO OUR WEST. DRIER NORTHERLY WINDS WILL SHAVE A FEW DEGREES OFF THE
DAYTIME HIGHS WILL TEMPS IN THE UPPER 70S...COOLER NEAR THE SOUTH
SHORE OF LAKE ONTARIO AND INTO METRO ROCHESTER...BUT NOT EXPECTING
MUCH COOLING OFF LAKE ERIE FOR METRO BUFFALO.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION ON THURSDAY
NIGHT...BRINGING FAIR WEATHER TO ALL OF WESTERN NEW YORK.

ON FRIDAY...AN ILL-DEFINED UPPER TROF WILL CROSS THE REGION. THE
RESULT WILL BE A MODEST AMOUNT OF INSTABILITY...GENERALLY UP TO 500
TO 1000 J/KG IN SOUTHERN PORTIONS OF THE CWA. THE 12Z RUNS OF MOST
MODELS PRODUCE SOME QPF IN THE SOUTHERN TIER...THOUGH GENERALLY ON
THE LIGHT SIDE. CONSISTENT WITH CONSENSUS QPF FORECASTS...EXPECT
LOCATIONS NEAR THE LAKES (NORTH AND WEST OF I-90) TO STAY DRY ON
FRIDAY. INSTABILITY SHOWERS AND THUNDERSTORMS SHOULD DEVELOP FRIDAY
AFTERNOON...BUT WILL LIKELY BE SCATTERED IN NATURE. UP POPS A
BIT...RANGING BETWEEN SLIGHT CHANCE AND CHANCE IN THE SOUTHERN TIER
AND FINGER LAKES REGIONS FOR FRIDAY AFTERNOON.

OTHERWISE...THE COMBINATION OF THE TROF EXITING EAST AND NIGHTTIME
STABILITY WILL END WHATEVER DOES DEVELOP BY FRIDAY EVENING...WITH
CLEARING SKIES LIKELY OVERNIGHT. TEMPERATURES WILL BE
SEASONABLE...WITH HIGHS ON FRIDAY TOPPING OUT IN THE LOWER 80S IN
MOST LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A BROAD RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THE
WEEKEND...PROVIDING GENERALLY FAIR WEATHER. TEMPERATURES WILL BE
RATHER TYPICAL FOR MID-JULY...WITH HIGHS SATURDAY IN THE LOWER TO
MID 80S...AND SUNDAY IN THE MID TO UPPER 80S. SLIGHTLY COOLER ALONG
THE LAKES.

THE ONLY REAL CHANCE FOR RAIN IN THE PERIOD WILL COME WITH THE
PASSAGE OF A WEAK COLD FRONT EARLY NEXT WEEK. MODELS CONTINUE TO
DIFFER ON TIMING...WITH THE 12Z GGEM BY FAR THE FASTEST...IN
BRINGING IN SHOWERS AS EARLY AS SUNDAY. THE 12Z GFS/EUROPEAN ARE
MORE IN LINE WITH PREVIOUS CONSENSUS...PERHAPS A TAD FASTER THAN 00Z
RUNS...WITH THE MOSTLY LIKELY TIME FOR THE FRONTAL PASSAGE ON
MONDAY. WILL MAINTAIN CHANCE POPS FOR MONDAY...WITH OVERALL LITTLE
CHANGES NEEDED.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...ESSENTIALLY
RE-PLAYING WHAT WILL HAPPEN THE LATTER HALF OF THIS WEEK. BOTH
TUESDAY AND WEDNESDAY SHOULD BE FAIR...WITH SLIGHTLY COOLER
TEMPERATURES TUESDAY...THEN A SLIGHT REBOUND WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT MOVING EASTWARD ACROSS THE EASTERN GREAT LAKES AND NEW
YORK STATE THIS AFTERNOON AND EARLY EVENING. A CLUSTER OF CONVECTION
OVER LAKE ONTARIO WILL IMPACT KART BETWEEN 1830Z AND 20Z WITH
THUNDERSTORMS LIKELY...THEN EXPECT MID CLOUD DECK FOR ALL SITES
THROUGH THE REMAINDER OF THE DAY. VFR CONDITIONS THROUGH THE NIGHT
WITH CLEARING BY DAYBREAK...THE POSSIBLE EXCEPTION AT KJHW WITH FEW
HOURS OF MVFR IN LIGHT FOG 09Z TO 12Z.

OUTLOOK...
THURSDAY THROUGH SUNDAY...VFR.
MONDAY...VFR/MVFR IN SCATTERED SHOWERS.

&&

.MARINE...
FINE BOATING CONDITIONS ACROSS THE LOWER GREAT LAKES WILL CONTINUE
THROUGH MUCH OF THE WEEK WITH WINDS GENERALLY LESS THAN 15 KNOTS AND
WAVES 2 FEET OR LESS. A COLD FRONT WILL CROSS THE REGION THIS LATE
AFTERNOON AND GENERATE A FEW THUNDERSTORMS WHICH MAY PRODUCE SOME
LOCALLY HIGHER WINDS AND WAVES INTO THE EARLY EVENING HOURS. EXPECT
A WIND SHIFT TO MORE NORTHERLY DIRECTION ON THURSDAY THE A VARIABLE
LIGHT WIND WITH DIURNAL LAKE BREEZES DEVELOPING EACH DAY INTO THE
WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 6, 5:01 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
501 AM EDT WED JUL 6 2011

NYZ001>008-010>014-019>021-085-070915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
501 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
501 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jul 6, 1:27 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
127 PM EDT WED JUL 6 2011

NYZ008-061815-
LEWIS NY-
127 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR HIGHMARKET...AND MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4347 7542 4348 7561 4359 7563 4372 7523
      4356 7520

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:27 PM EDTSpecial Weather StatementBUFLewis48 min
Jul 6, 4:10 PM EDTSpecial Weather StatementBUFNiagara35 min
Jul 6, 4:20 PM EDTSpecial Marine WarningBUF55 min
Jul 6, 4:25 PM EDTSpecial Weather StatementBUFOntario35 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.